Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Omaha, NE

March 21, 2007Butler County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 21, 2007, 5:00 PM CDT for Butler County, Saunders County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 5:00 PM CDT (22:00 UTC)
Expired
Mar 21, 2007, 5:45 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Butler County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 212200
SVROAX
NEC023-155-212245-
/O.NEW.KOAX.SV.W.0004.070321T2200Z-070321T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 545 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BRAINARD...OR ABOUT 25 MILES SOUTHEAST OF   
  COLUMBUS...AND MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRAGUE BY 530 PM CDT...
  WESTON BY 535 PM CDT...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4136 9712 4107 9708 4113 9667 4140 9674

$$

CHERMOK
4 follow-up statements
000 
WWUS53 KOAX 212212
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT WED MAR 21 2007

NEC023-155-212245-
/O.CON.KOAX.SV.W.0004.000000T0000Z-070321T2245Z/
BUTLER NE-SAUNDERS NE-
512 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SAUNDERS AND BUTLER COUNTIES...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR PRAGUE...OR ABOUT 29 MILES SOUTHEAST OF 
COLUMBUS...MOVING EAST NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRAGUE AND 7 MILES NORTH OF WESTON BY 520 PM CDT...
  MALMO BY 525 PM CDT...

LAT...LON 4136 9712 4107 9708 4113 9667 4140 9674

$$
CHERMOK
000 
WWUS53 KOAX 212222
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 PM CDT WED MAR 21 2007

NEC023-155-212245-
/O.CON.KOAX.SV.W.0004.000000T0000Z-070321T2245Z/
BUTLER NE-SAUNDERS NE-
522 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SAUNDERS AND BUTLER COUNTIES...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST 
OF BRAINARD TO NEAR MALMO...OR FROM 28 MILES NORTHWEST OF LINCOLN TO 
32 MILES NORTH OF LINCOLN...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTON...WAHOO...COLON AND CEDAR BLUFFS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4136 9712 4107 9708 4119 9654 4143 9661

$$

CHERMOK
000 
WWUS53 KOAX 212234 RRA
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT WED MAR 21 2007

NEC023-212244-
/O.CAN.KOAX.SV.W.0004.000000T0000Z-070321T2245Z/
BUTLER NE-
534 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR BUTLER COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4138 9692 4109 9691 4119 9654 4143 9661

$$

NEC155-212245-
/O.CON.KOAX.SV.W.0004.000000T0000Z-070321T2245Z/
SAUNDERS NE-
534 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SAUNDERS COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES WEST OF WESTON TO COLON...OR ALONG A LINE EXTENDING FROM 26
MILES NORTH OF LINCOLN TO 31 MILES NORTH OF LINCOLN...MOVING EAST AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
BLUFFS AND WAHOO

HAIL UP TO 1 INCH IN DIAMETER IS LIKELY WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4138 9692 4109 9691 4119 9654 4143 9661

$$

CHERMOK
000 
WWUS53 KOAX 212241
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 PM CDT WED MAR 21 2007

NEC155-212245-
/O.CON.KOAX.SV.W.0004.000000T0000Z-070321T2245Z/
SAUNDERS NE-
540 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SAUNDERS COUNTY...

AT 530 PM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL 3 MILES 
NORTHWEST OF WAHOO...OR 25 MILES WEST OF OMAHA.  THE STORM WAS PART 
OF A LINE OF STORMS THAT WERE LOCATED FROM WESTON TO COLON...OR 
ALONG A LINE EXTENDING FROM 27 MILES NORTH OF LINCOLN TO 30 MILES 
WEST OF OMAHA...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
BLUFFS...WAHOO AND MEAD

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4138 9692 4109 9691 4121 9647 4143 9654

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 4:14 PM CDT, 46 minutes earlier.

Area forecast discussion, Mar 21, 4:14 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY.
SHORT TERM CONCERNS WILL FOCUS ON SEVERE WEATHER DEVELOPMENT WITH
THE PASSAGE OF THE COLD FRONT TONIGHT.

THE 18Z OAX OUNDING REVEALED A CAP TO BE OVERCOME THIS AFTERNOON
AND CAPE OF NEARLY 1800 J/KG. THE LATEST SFC ANALYSIS HAD THE WIND
SHIFT THROUGH WAYNE AND OFK AND THE AREA OF LOW PRES NR OLU AND
YORK. THE AREA OF LOW PRES EXTENDED SOUTHWESTWARD INTO WRN KS WITH
THE DRYLINE NEAR HAYES KS. THE POTENTIAL FOR SEVERE STORMS WITH
LARGE HAIL DAMAGING WINDS AND ISOLD TORNADOES IS AHEAD OF AND
ALONG THE COLD FNT. LATEST SPC MESOSCALE ANALYSIS CONTINUES TO SHOW
LOW LCL HTS OF LESS THAN 1000M...CAPES AROUND 2000 J/KM AND BRN
SHEAR OF 30M2/S2...HOWEVER BRN SHEAR HAS BEEN INCREASING CLOSE TO
60M2/S2 ACRS SE NEB AND SW IA. RUC/NAM FCST SOUNDINGS SHOW THE
WEAKENING CAP LATE WITH AFTERNOON AND EVENING. CONTINUED TO
MENTION POTENTIAL FOR DAMAGING WINDS AND HAIL IN PRODUCTS AND
ISOLATED TORNADO THREAT IN HWO. WE ARE LACKING A WELL-DEFINED
SURFACE CIRCULATION. WITH THE FNT THRU THE NW HAVE DROPPED
MENTION OF TSRA THERE AND DROPPED MENTION ACRS THE NW HALF OF THE
CWA AFTER MIDNIGHT. NORTH WINDS AND DRIER DEWPOINTS SHOULD ALLOW
TEMPS TO DROP BACK INTO THE 30S N AND REMAIN IN THE UPR 40S S.

THE SFC FNT PUSHES TO THE S OF THE FCST AREA THU MORNING...HOWEVER
THE H85 FNT REMAINS DRAPED ACRS SRN NEB.  LEFT CHC FOR TSRA INTO
THUR AND THU NIGHT. THE SPLIT FLOW PATTERN CONTINUES AND THE
CLOSED LOW OVER BAJA WILL ALLOW THE MILD/MOIST SW FLOW ALOFT TO
CONTINUE. A STRONGER WAVE APPROACHES IN THE NRN FLOW
FRI/SAT AND THE CLOSED LOW BEGINS TO MOVE INTO THE ROCKIES WITH
THE GFS...BUT IS AN OPEN WAVE ON THE ECMWF...THUS CONTINUED TSRA
CHANCES INTO THE WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
THE STORM SYSTEM FROM SAT CONTINUES ACRS NEB SUNDAY AND THIS
NEGATIVELY TILTED SYSTEM COULD BRING SEVERE WEATHER WITH IT. THERE
IS A BREAK IN THE STORMY WEATHER MON AND EARLY TUES...HOWEVER A
STRENGTHENING LOW LEVEL JET AND A COLD FRONTAL PASSAGE MAY PRODUCE
SEVERE STORMS TUES/WED. LOOK FOR ABOVE NORMAL TEMPS WITH HIGHS IN
THE 60S AND 70S.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Mar 21, 11:34 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT WED MAR 21 2007

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-220645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1134 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...A FEW SEVERE...ARE LIKELY TO DEVELOP LATER THIS
AFTERNOON. INITIAL DEVELOPMENT SHOULD BE NEAR A COLD FRONT FROM
NORTH OF OMAHA TO WEST AND SOUTHWEST OF LINCOLN BETWEEN 4 AND 6
PM. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT DURING
INITIAL THUNDERSTORM DEVELOPMENT. THIS WOULD ESPECIALLY BE TRUE
ALONG A DRY-LINE AND COLD FRONT INTERSECTION...WHICH IS FORECAST
TO BE TO THE WEST AND SOUTHWEST OF LINCOLN BY LATE AFTERNOON.
ALTHOUGH THE TORNADO THREAT IS NOT HIGH...PEOPLE SHOULD BE
PREPARED FOR THIS POSSIBILITY AND BE ALERT TO DEVELOPING SEVERE
WEATHER.

THUNDERSTORMS SHOULD SPREAD OVER MUCH OF THE AREA THIS EVENING AS
THE COLD FRONT CONTINUES TO MOVE EAST ACROSS EASTERN NEBRASKA AND
WESTERN IOWA.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT AND MEDIA INTERESTS
WILL BE HELD AT 130 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA THURSDAY
MORNING...BUT SEVERE STORMS ARE NOT EXPECTED.  HOWEVER...ANOTHER
OUTBREAK OF THUNDERSTORMS MAY OCCUR OVER THE WEEKEND...AND THIS
COULD PROVE TO BE A SIGNIFICANT SEVERE WEATHER OUTBREAK.  A STRONG
LOW PRESSURE SYSTEM IS PREDICTED TO MOVE INTO NEBRASKA ON SUNDAY...
TRIGGERING WIDESPREAD THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...ESPECIALLY FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.

NEZ011-012-016-017-030-031-220645-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON-
1134 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
EVENING. ALTHOUGH THERE IS A SMALL CHANCE THAT A FEW STORMS COULD
BE SEVERE...MOST OF ANY SEVERE WEATHER IS EXPECTED TO BE EAST OR
SOUTHEAST OF THE REGION.

LARGE HAIL WILL BE THE MAIN THREAT FROM THE STORMS THAT DEVELOP.

A COLD FRONT WILL BE MOVING SOUTHEAST THROUGH NEBRASKA AND IOWA
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA THURSDAY
MORNING...BUT SEVERE STORMS ARE NOT EXPECTED.  HOWEVER...ANOTHER
OUTBREAK OF THUNDERSTORMS MAY OCCUR OVER THE WEEKEND...AND THIS
COULD PROVE TO BE A SIGNIFICANT SEVERE WEATHER OUTBREAK.  A STRONG
LOW PRESSURE SYSTEM IS PREDICTED TO MOVE INTO NEBRASKA ON SUNDAY...
TRIGGERING WIDESPREAD THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED
LATE THIS AFTERNOON OR VERY EARLY THIS EVENING.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:16 PM CDTSevere Thunderstorm WarningOAXBurt44 min
Mar 21, 5:30 PM CDTSevere Thunderstorm WarningOAXDodge, Washington45 min
Mar 21, 5:46 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders44 min
Mar 21, 6:09 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward51 min
Mar 21, 6:17 PM CDTSevere Thunderstorm WarningOAXWashington28 min
Mar 21, 6:21 PM CDTSevere Thunderstorm WarningOAXSaline39 min
Mar 21, 6:30 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.